Hail, Kearny
- When
- July 21, 4:15 PM CST
- Where
- Kearny County, 13 mi WNW of Lakin
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 38.017, -101.467
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 21, 12:25 PM CST, 3 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 125 PM CDT WED JUL 21 2004 .DISCUSSION... SHORT TERM... MAIN FORECAST CHALLENGE IN THE SHORT TERM WILL BE CONVECTIVE LOCATION AND STRENGTH. SOME MID LEVEL ACCUS ACTIVITY IS OCCURRING OVER THE NORTHERN CWA ALONG THE MID LEVEL MOIST AXIS. A FEW LIGHTNING STRIKES HAVE BEEN OBSERVED. A SURFACE TROUGH IS LAID OUT FROM HILL CITY SOUTHWEST TO ELKHART. WINDS SOUTH OF THIS FEATURE ARE SOUTH TO SOUTHWEST AT 15 TO 20 KNOTS WHILE WINDS ARE CALM OR LIGHT NORTHERLY ON THE NORTH SIDE. CONVERGENCE ALONG THIS FEATURE WILL LIKELY GENERATE SURFACE BASED STORMS AS THE CAP WEAKENS THIS AFTERNOON. WITH DEEP LAYER SHEAR AT 15KTS OR LESS, AM NOT EXPECTING WIDESPREAD SEVERE. HOWEVER, LIKE WE SAW LAST NIGHT WITH 1000-1500 J/KG OF CAPE TO WORK WITH PULSE SEVERE STORMS CANT BE RULED OUT. COULD SEE LOCALLY HEAVY RAINFALL WITH THE SLOW MOVEMENT AND PW VALUES IN THE 1 TO 1.5 IN RANGE. FOR TONIGHT, MID LEVEL MOIST AXIS SHIFTS SOUTHEAST OVER OUR AREA SO WE COULD SEE MORE HIGH BASED ACCUS SHOWERS AND THUNDERSHOWERS OVERNIGHT AND EARLY TOMORROW MORNING LIKE WHAT WAS OBSERVED THIS MORNING TO OUR NORTH. AVIATION...MAIN CONCERNS IN THE TAFS AND TWEBS WILL BE CONVECTION AS IFR CONDITIONS ARE NOT EXPECTED AT THE TERMINALS TONIGHT. DAYS 2-7... LARGE SCALE CIRCULATION PATTERNS INDICATE A NORTHERN HEMISPHERE HIGH LATITUDE WAVE 2 WITH A LOWER LATITUDE WAVE 5-6 IN PLACE. WHAT APPEARS TO BE A WEAK MOIST PHASE OF THE MJO CONTINUES TO SUPPORT WESTERN NORTH AMERICA UPPER RIDGING AND A DEEPENING EASTERN NORTH AMERICA UPPER TROUGH. THIS PATTERN IS NICELY REPLICATED BY THE LARGE SCALE MODELS FOR AT LEAST THE FIRST SEVERAL DAYS OF EACH RUN WITH THE RESULTS FOR THE CENTRAL HIGH PLAINS BEING A GRADUAL TREND TO BRINGING THE POLAR FRONT AND BAROCLINIC ZONE SOUTH ACROSS THE REGION AND THEN ALLOWING SEVERAL REINFORCING SURGES OF COLD AIR OUT OF THE ARCTIC REGIONS TO MAINTAIN THE FRONT SOUTH OF KANSAS THROUGH MOST OF THIS FORECAST. ALL THE MODELS SUPPORT A MORE VIGOROUS SHORT WAVE ROTATING SOUTHEAST THROUGH THE PATTERN LATE NEXT WEEK SO THE FRONT MAY PULL BACK TO THE NORTH BRIEFLY BEFORE THE NEXT COLD SURGE INTO NEXT WEEKEND. GIVEN THE RATHER HIGH THETA E AIR ACROSS THE REGION AVAILABLE TO THESE SYSTEMS, THE PERIOD SHOULD BE CHARACTERIZED BY BELOW NORMAL TEMPERATURES AND NEAR OR ABOVE NORMAL PRECIPITATION. EARLY ON, THE LEADING EDGE OF THE POLAR COLD AIR SHOULD PUSH THROUGH THE AREA ON FRIDAY NIGHT TRIGGERING LIKELY CHANCES FOR SHOWERS AND THUNDERSTORMS. ONCE THE COLD AIR IS IN PLACE EACH AFTERNOON AND EVENING SHOULD SEE ELEVATED CONVECTION FIRE ABOVE THE COLD AIR ALONG THE POLAR BAROCLINIC ZONE AND WORK EASTWARD THROUGH THE CWA. HAVE ADJUSTED POPS AND WEATHER FOR THIS. TEMPERATURES ARE A HUGE UNKNOWN AND WILL DEPEND LARGELY UPON THE AMOUNT OF CLOUD COVER FROM DAY TO DAY AND NIGHT TO NIGHT. SINCE THE CLOUD WILL LARGELY BE CONVECTIVE OR CONVECTIVE DEBRIS, JUST DONT HAVE GREAT CONFIDENCE IN FORECASTING IT IN LATE TIME PERIODS. SUFFICE IT TO SAY THAT AREAS THAT SEE SUNSHINE WILL LIKELY BE WARMER THAN FORECAST AND AREAS THAT SEE CLOUD AND RAIN WILL LIKELY BE COOLER. ITS JUST NOT POSSIBLE TO PINPOINT CONVECTIVE INITIATION AND EVOLUTION ON THESE TEMPORAL AND SPATIAL SCALES SO TEMPERATURES WILL BE BALLPARK FIGURES AS WILL QPF AND WX GRIDS. HAVE PLAYED THE FRONT TO PULL BACK TO THE NORTH BRIEFLY ON NEXT WEDNESDAY NIGHT AND THURSDAY BEFORE THE NEXT COLD SURGE MOVES IT BACK SOUTH A WEEK FROM THIS FRIDAY. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 92 64 75 / 30 30 100 80 GCK 67 85 62 74 / 30 30 100 60 EHA 66 91 63 76 / 30 20 100 80 LBL 69 93 64 76 / 30 30 100 100 HYS 67 82 63 76 / 30 40 100 50 P28 71 94 66 81 / 20 30 100 100 && .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. && LACY/JOHNSON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 931 AM CDT WED JUL 21 2004 KSZ030-031-043>046-061>065-074>079-084>088-220500- CLARK-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN- KEARNY-LANE-MEADE-MORTON-NESS-PAWNEE-RUSH-SCOTT-SEWARD-STANTON- STEVENS-TREGO- 931 AM CDT (831 AM MDT) WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 12 AND 4 PM THIS AFTERNOON AHEAD OF A LOW PRESSURE TROUGH THAT IS EXPECTED TO STRETCH FROM NEAR HAYS TO GARDEN CITY TO ELKHART. THE ACTIVITY WILL PROGRESS SLOWLY EASTWARD THROUGH THE EVENING AND MAY AFFECT THE DODGE CITY, JETMORE, AND MEADE AREAS BY 7 PM. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED, HOWEVER, AN ISOLATED PULSE SEVERE STORM IS POSSIBLE WITH THE MAIN HAZARDS BEING HAIL TO THE SIZE OF QUARTERS AND BRIEF WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL EASE DOWN FROM NEBRASKA THURSDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT LATE THURSDAY, WITH A FEW SEVERE STORMS POSSIBLE. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF 1 INCH, WITH WIND GUSTS TO 50 MPH ALSO POSSIBLE. THE TIME FRAME FOR THIS POSSIBLE SEVERE WEATHER IS THURSDAY FROM 5 PM THROUGH 11 PM CDT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. KSZ066-080-081-089-090-220500- BARBER-COMANCHE-KIOWA-PRATT-STAFFORD- 931 AM CDT WED JUL 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COLD FRONT WILL EASE DOWN FROM NEBRASKA THURSDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THIS FRONT LATE THURSDAY, WITH A FEW SEVERE STORMS POSSIBLE. THE MAIN HAZARD FROM THESE STORMS WILL BE HAIL TO THE SIZE OF 1 INCH, WITH WIND GUSTS TO 50 MPH ALSO POSSIBLE. THE TIME FRAME FOR THIS POSSIBLE SEVERE WEATHER IS THURSDAY FROM 5 PM THROUGH 11 PM CDT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. 27
The Dodge City radar (KDDC), 134 km away, was scanning. The volume nearest the first event began at 22:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, July 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416757.